If you are taking benzodiazepines (Xanax, Ativan, Valium, and Klonopin) for anxiety, sleep, or another medical condition, your physician or other prescribing provider can help you safely stop using those drugs.
They will likely taper you off benzodiazepines slowly over a predetermined period of time. This will help reduce the severity of withdrawal symptoms and reduce the likelihood of severe symptoms, such as seizures or delirium.
Stopping benzodiazepines abruptly is not recommended, as it can cause life-threatening seizures or delirium.3,6,7,8 The exact tapering schedule that your physician puts you on will vary depending on the benzodiazepine you are taking, as well as other factors.6 If your doctor prescribes a slow taper over 3–6 months, they might:7
Some people taper off of benzodiazepines over a period of 2–6 weeks. If your doctor decides to taper you off over a shorter period, they might:7
Your physician might consider a hospital admission or other inpatient detox if:
In the above situations, it may be safer to stop using benzodiazepines under the guidance of an inpatient or other fully supervised detox program.6,8
Benzodiazepines are medications that are prescribed for a variety of medical conditions—including anxiety and panic disorder. They are sometimes prescribed for other conditions, as well, such as seizure disorders, involuntary movement disorders, and muscle spasticity. Certain benzodiazepines are used to manage the acute alcohol withdrawal syndrome as well.
Some of the most commonly prescribed benzodiazepines include Ativan, Valium, Klonopin, and Xanax.1
For the most part, benzodiazepines are considered safe; however, they are classified as controlled substances because they have the potential for abuse.1 Patients often abuse these drugs by taking them in a way other than prescribed, without a prescription, or in combination with other drugs of abuse.
Abusing benzodiazepines increases the risk of dependence which, when severe enough, results in withdrawal symptoms when someone tries to quit, and addiction, a chronic condition characterized by uncontrollable use. People can develop some amount of physical dependence to benzodiazepines even if they are taking them for therapeutic reasons. This is where tapering comes in.1
People who take benzodiazepines may develop a tolerance to the effects of the drug, meaning that they require higher amounts of the drug to get the same effect. Tolerance tends to develop fairly quickly with benzos, which diminishes their potential utility as effective long-term solutions for conditions such as anxiety or insomnia. When tolerance begins to mount, patients may start to take larger amounts of the drugs to achieve the same effect, a practice which further promotes the development of both psychological and physiological dependence.
Patients who use benzodiazepines in the long term may eventually begin to display compulsive drug-seeking behaviors because of their reliance on the drug to manage symptoms of anxiety or insomnia, or merely get through the day. They may be hesitant to stop using the medication, fearing the return of the symptoms that prompted their use in the first place. People may also begin to combine benzodiazepines with alcohol to elicit the desired effects.1
People who abuse benzodiazepines could develop what’s known as a sedative, hypnotic, or anxiolytic use disorder—also referred to as an addiction. Some of the signs and symptoms of a sedative, hypnotic, or anxiolytic use disorder include:3
Someone who has been using benzodiazepines heavily or for an extended period of time may find it challenging to stop because of the emergence of withdrawal symptoms. Withdrawal occurs when the person either cuts down or stops using the drug altogether.1,3
The amount of time it takes for withdrawal symptoms to occur varies depending on the specific drug being used. When significant dependence has developed, short-acting benzodiazepines, such as Ativan, typically are associated with the onset of withdrawal symptoms within 6-8 hours after the last dose. Withdrawal symptoms for other longer-acting benzodiazepines, like Valium, may not arrive for about a week after the individual has stopped using the drug.
Benzodiazepine withdrawal symptoms may include:3,4
Although withdrawal tends to occur in people taking larger doses over longer periods of time, it can occur in those taking smaller relative doses, as well. It takes as little as 15 mg of Valium taken daily for several months to produce withdrawal symptoms.3
A person going through withdrawal from benzodiazepines and other sedatives may experience delirium. This delirium is characterized by auditory, tactile, and visual hallucinations. It can also cause disturbances in consciousness and cognition, which can lead to erratic behavior and possible accidents.
Further, the most dangerous risk of benzodiazepine withdrawal is that of grand mal seizures. Seizures occur in 20%-30% of people who withdraw from a sedative, hypnotic, or anxiolytic drug without supervision.3 This is why it’s so important that someone who has been using benzodiazepines for an extended period of time seek professional assistance.
Depending on the risk of severe or complicated withdrawal, detox may need to take place in a hospital or other formal facility equipped to provide supervision and medical support throughout the process. In any setting, the treating professional will prescribe a tapered dosing schedule at the start of detoxification. This may even take place in a physician’s office in less severe cases of physiological dependence. Regardless of the setting, recovery from benzodiazepine dependence will often require some form of medical oversight to help minimize the risk of complications and to best manage any severe or life-threatening symptoms, should they arise.
Detox alone is unlikely to lead to a sustained abstinence from benzodiazepines if you have an addiction. Substance abuse treatment can help a person sustain abstinence from benzodiazepines in the long run. Also, people taking benzodiazepines for anxiety or other psychiatric conditions usually need psychological care after benzodiazepines are stopped.
Research indicates that cognitive-behavioral therapy (CBT) may be helpful while tapering. One study revealed that patients with panic disorder who received 10 sessions of CBT while they were slowly tapering from benzodiazepines had a 76% rate of success compared to 25% that only did the slow taper.6
There are many different types of substance abuse treatment. Benzodiazepine addiction treatment helps to improve coping skills and rectify maladaptive behaviors that influence drug use. Addiction treatment programs vary and may include:
If you or a loved one is addicted to benzodiazepines, help is available. Withdrawal from benzodiazepines can be deadly without the right treatment. It is best to contact a detox or treatment program near you to stop using these drugs safely.